Alert archive / North Dakota / River Flood Warnings in 2022

River Flood Warning 9, NWS Bismarck, ND

June 13, 2022McKenzie County, Williams County, North Dakota

NWS Bismarck, ND issued this river flood warning at Jun 13, 2022, 3:24 PM CDT for McKenzie County, Williams County, North Dakota. It took effect at Jun 15, 2022, 10:40 AM CDT. It was in force for 11 days.

The area

The counties it named.

The facts

Issued
Jun 13, 2022, 3:24 PM CDT (20:24 UTC)
In effect from
Jun 15, 2022, 10:40 AM CDT
Expired
Jun 26, 2022, 3:07 PM CDT
In force
11 days
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Flood severity
Minor

Counties McKenzie County, ND, Williams County, ND

The radar

The Minot AFB radar (KMBX), 195 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Missouri River near Williston (WLTN8). The gauge peaked at 23.19 ft at Jun 19, 2022, 9:00 PM CDT.

actionminormoderate20222406/1306/1406/1506/1606/1706/1806/1906/2006/2106/2206/2306/2406/2506/2606/27
Action stage
20 ft
Minor stage
22 ft
Moderate stage
24 ft
Major stage
26 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06330000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this river flood warning went out at Jun 13, 2:51 PM CDT, 33 minutes earlier.

Area forecast discussion, Jun 13, 2:51 PM CDT, 33 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
251 PM CDT Mon Jun 13 2022

.SHORT TERM...(Today through Tonight)
Issued at 245 PM CDT Mon Jun 13 2022

Forecast highlights in the short term period will be the potential
for strong to severe convection now through early Tuesday morning.

Currently, strong southwesterly flow aloft with broad ridging to
our east and an upper level low over western Montana. Abundant
cloud cover across much of western and central North Dakota this
afternoon, with rich boundary layer moisture in place along with
an easterly upslope flow regime and lots of mid level alto-cu
given the robust elevated instability. 18Z sounding verified
BUFKIT model soundings, indicating a stout low level inversion in
place roughly from 900-800mb. Would take several more degrees of
heating to break this inversion, which is unlikely given the
easterly winds and amount of cloud cover. Within the alto-cu
field, some agitation is observed, though unimpressive mid level
lapse rates currently prevented much from developing outside of a
few light showers. Any additional forcing, say associated with any
subtle mid level wave lifting through, could trigger a storm or
two, as some CAMs suggest between 20-22Z. Will maintain chance
afternoon POPs for this potential, and will keep severe wording in
the forecast after 21Z given the projected MUCAPE and already
ample 0-6km and 0-8km shear.

Primary forcing will arrive later today/early this evening as the
upper low continues to approach our west, driving a frontal
boundary/sfc trough into the western Dakotas. These features
continue to move east through tonight, setting the region up for
widespread showers and thunderstorms from later today and through
much of tonight and into early Tuesday morning. Some of these
storms will be possibly severe with large hail (initially),
damaging wind, and the potential for heavy rainfall. The large
hail threat would be with any more discrete activity, then
transitioning to more of a wind threat as storms become more
linear/multi-clustered, given the bulk shear vectors are more or
less parallel with the eastward moving boundary. The heavy rain
threat will mainly be over the eastern third of ND where the sfc
boundary stalls overnight through Tuesday AM. Lingering strong
convection possible after sunrise Tue morning over the James
Valley, though MUCAPE really winds down there between 12-15Z.

There remains plenty of uncertainty for severe given the cloud
cover currently about, the low level inversion, and where
convection initiates. Think we'll see a few severe storms, but the
overall coverage of severe weather could be minimized if the main
forcing takes longer to get here, along with other factors such
as decreasing instability from west to east tonight. At any rate,
most areas should see decent rainfall, with 30 hour total QPF
ranging from a quarter of an inch up to one inch. Higher amounts
may occur under any heavier storm.

.LONG TERM...(Tuesday through Monday)
Issued at 245 PM CDT Mon Jun 13 2022

Stacked low pressure will slowly move east across the southern
Prairie Provinces of Saskatchewan and Manitoba Tuesday and
Wednesday, before moving farther to the east to north of the
Great Lakes region by Thursday. Resultant weather across the
Northern Plains will be cooler temperatures in the 60s to low 70s
both Tue and Wed, along with windy conditions and daily chances
for showers or a few thunderstorms. The strongest winds are still
expected on Wednesday when the upper low swings across the state
and the stronger pressure gradient and best unidirectional wind
profile will be in place across western and central ND. Wind
headlines are likely, and will address that period once we get
through the severe weather potential after tonight. Thursday may
need wind headlines as well, but is more marginal.

As the upper low moves off to the east, an upper level ridge will
build east into the Northern High Plains region Thursday, then
strengthens and moves over the Great Plains Friday into Saturday.
Mainly dry conditions will result, along with temperatures ramping
up for the weekend (Thu highs in the 70s trend warmer with highs
well into the 90s by Saturday). Potential is there on Saturday
for a few locations to reach triple digits, especially if we get
strong mixing during the afternoon. Ridge will slowly move east on
Sunday, though we remain hot with NBM guidance remaining well
into the 90s central and east (again potential for 100), though a
tad cooler west.

While we should remain mainly dry Thu-Sun, we shouldn't rule out
the potential for a stray storm if any embedded wave moves through
the ridge, or nighttime convection associated with a nocturnal
low level jet (which the GFS does hint at this weekend).

Ridge shifts farther east early next week, with southwest flow
aloft developing for our region. This typically puts our area in a
more active weather pattern and will result in temperatures
trending cooler.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1250 PM CDT Mon Jun 13 2022

Showers and thunderstorms are possible throughout much of the TAF
period at all terminals. Ceilings are expected to lower to MVFR
levels across much of the area and remain there through most of
the period, with some occasional breaks in the low clouds. KXWA
is the lone exception, where VFR ceilings are expected to prevail.
An easterly breeze is expected at most locations through the
afternoon, flipping around to west-northwesterly this evening and
overnight. Gusty and erratic winds will be possible with any
thunderstorm, along with a period of reduced visibility with any
moderate to heavy rainfall.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...NH
LONG TERM...NH
AVIATION...NH
Hazardous weather outlook, Jun 13, 2:52 PM CDT, 32 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
252 PM CDT Mon Jun 13 2022

NDZ003>005-010>013-018>023-025-032>037-040>048-050-051-142000-
Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-Pierce-Dunn-
Mercer-Oliver-McLean-Sheridan-Wells-Foster-Billings-Stark-Morton-
Burleigh-Kidder-Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-
Emmons-Logan-La Moure-McIntosh-Dickey-
252 PM CDT Mon Jun 13 2022 /152 PM MDT Mon Jun 13 2022/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are expected today and tonight. Some
storms could become severe with large hail to the size of golf
balls and damaging wind gusts to 70 mph, especially during the
late afternoon and overnight hours.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Strong westerly winds are expected on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any hail and damaging winds.

NDZ001-002-009-017-031-142000-
Divide-Burke-Williams-McKenzie-Golden Valley-
252 PM CDT Mon Jun 13 2022 /152 PM MDT Mon Jun 13 2022/

This Hazardous Weather Outlook is for portions of northwest North
Dakota and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are expected today and tonight. Severe
weather is unlikely.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Strong westerly winds are expected on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 12:23 AM CDTSpecial Weather StatementBISAdams22 min
Jun 13, 12:27 AM CDTSpecial Weather StatementBISAdams18 min
Jun 13, 12:44 AM CDTSpecial Weather StatementBISGrant31 min
Jun 13, 4:42 PM CDTSpecial Weather StatementBISGolden Valley33 min
Jun 13, 5:12 PM CDTSpecial Weather StatementBISBillings33 min
Jun 13, 5:35 PM CDTSpecial Weather StatementBISGolden Valley25 min
Jun 13, 5:38 PM CDTSpecial Weather StatementBISDunn37 min
Jun 13, 5:56 PM CDTSevere Thunderstorm WarningBISBillings, Dunn64 min
Jun 13, 6:24 PM CDTSevere Thunderstorm WarningBISDunn, McLean, Mountrail66 min

Nearby

River Flood Warnings in North Dakota, 2022Every river flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.